Illinois, 2013

Winter Weather in Illinois, March 24 to 25, 2013

March 24 to 25, 2013 · NWS PAH · 7 events in 7 counties and zones

From 1 to 3 inches of snow was reported across parts of southern Illinois, mainly along and northwest of a line from Marion through Mcleansboro and Fairfield. The highest accumulation of 3 inches was reported in Mount Vernon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

From 1 to 3 inches of snow was reported across parts of southern Illinois, mainly along and northwest of a line from Marion through Mcleansboro and Fairfield. The highest accumulation of 3 inches was reported in Mount Vernon. A total of 2.5 inches was measured at West Frankfort in Franklin County. A Cocorahs (Community Collaborative Rain, Hail, and Snow) network observer two miles northwest of Murphysboro measured 1.5 inches. A trained spotter in northern Hamilton County at Dahlgren measured one inch. Since temperatures hovered near or just above freezing, road conditions were slushy or wet during most of the event. However, there were reports of a few accidents due to slick roads during periods of heavier wintry precipitation. A period of heavy sleet occurred at the start of the event, accumulating up to one-half inch. A deepening surface low pressure center moved east-northeast from western Tennessee across Kentucky. As the low passed southeast of Illinois, colder air was drawn southward, changing the rain to snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 9:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 24, 9:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CDT SUN MAR 24 2013

.UPDATE...
ISSUED AT 1050 AM CDT SUN MAR 24 2013

HAVE UPDATED THE FORECAST TO PUSH BACK THE ONSET OF ACCUMULATING
SNOWS...AND TIME THE SHOWERS AND THUNDERSTORMS WITH SOME SLEET/HAIL
POTENTIAL EASTWARD ACROSS THE AREA THROUGH EARLY AFTERNOON...AHEAD
OF THE SNOW.

THE 12Z NAM AND GFS BOTH TAKE THE UPPER LOW ON A PATH FARTHER
NORTH ACROSS THE AREA...SOMEWHERE IN THE VICINITY OF HIGHWAY 13
ACROSS SOUTHERN ILLINOIS. OBSERVED SURFACE 3 HOUR PRESSURE FALLS
INDICATE THAT THE SURFACE LOW WILL FOLLOW A SIMILAR PATH. BOTH OF
THESE TRENDS CAST SOME DOUBT ON THE ADVISORY AND POSSIBLY EVEN THE
WARNING THIS AFTERNOON AND EVENING.

HAVE ADJUSTED THE GRIDS TOWARD THE NEW REALITY...BUT WILL NOT
MAKE ANY DRASTIC CHANGES TO THE HEADLINES AT THIS TIME. WOULD
PREFER TO WAIT UNTIL THE OBSERVATIONS REALLY MAKE IT OBVIOUS
BEFORE GIVING UP ON ANY PORTION OF THE ADVISORY.

STAY TUNED...

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 354 AM CDT SUN MAR 24 2013

SHORT TERM ISSUES CONTINUE TO CENTER AROUND WINTER WEATHER
POTENTIAL TODAY THROUGH MONDAY. SINCE YESTERDAY MORNING AT THIS
TIME...NUMERICAL MODELS HAVE CONVERGED MUCH BETTER ON THEIR
SOLUTIONS AND FORECAST STORM TRACK FOR TODAY AND TONIGHT. AS IT
TURNS OUT...THE 00Z OP GFS/NAM HAVE NOW COME AROUND TO A MORE
SOUTHERN TRACK WITH THE H70 LOW CENTER INTO THE LOWER OHIO RIVER
VALLEY TODAY...LIKE THE GEM/EURO MODELS OF YESTERDAY.

IN ESSENCE...WHAT THIS LIKELY MEANS IS THAT WE WILL NEED TO BRING
MORE IN THE WAY OF SNOW INTO SE MO SRN IL TODAY...AND THEN ALONG
THE OH RIVER IN SW IN AND NW KY LATE TODAY AND TONIGHT. THE
HEAVIER SNOWS WILL LIKELY BE LIMITED TO LOCATIONS ALONG AND NORTH
OF THE MID LEVEL LOW TRACK. THIS GENERALLY LOOKS TO BE ALONG AND
NORTH OF THE INTERSTATE 64 CORRIDOR OF IL AND SW IN. THUS...WILL
UPGRADE THE LAST ADVISORY ARE TO A WARNING AT THIS TIME FOR 2 TO 5
INCHES OF CAKEY...WET SNOW LATE THIS AM THROUGH THIS EVENING.
NW WINDS WILL ALSO BE PICKING UP THIS AFTN. THE HEAVIEST PRECIP
WILL LIKELY OCCUR DURING THE DAYLIGHT HOURS...AND SFC TEMPS WILL
BE VERY CLOSE TO FREEZING. THIS MAY RESTRICT MUCH OF THE
ACCUMULATIONS TO GRASSY AND ELEVATED SURFACES UNTIL NIGHT FALL.

WILL BUFFER THE REGION JUST SOUTH OF THE WARNING AREA WITH A AN
ADVISORY...WHICH WILL RUN THIS AFTERNOON THROUGH MONDAY. ONE TO
THREE INCHES OF SLUSHY SNOW ACCUMULATION WILL BE POSSIBLE IN THIS
AREA...GENERALLY NORTH OF A DONIPHAN MO TO VIENNA ILLINOIS TO
CALHOUN KY LINE. RAIN WILL CHANGE OVER TO SNOW FROM WEST TO EAST
AS WE PROGRESS THROUGH THE DAY...WITH MOST FAR EASTERN LOCATIONS
STAYING ALL RAIN UNTIL LATE IN THE DAY.

THOUGH THE MOST SIGNIFICANT PRECIP WILL COME WITH THE MAIN
SYSTEM TODAY INTO THIS EVENING...A SECONDARY H50 LOBE OR SHORT
WAVE WILL DIG IN ON THE WEST SIDE OF THE MAIN TROF AXIS
TONIGHT/MONDAY. THIS WILL BRING ADDITIONAL LIGHT SNOWS TO MUCH OF
THE REGION...ALONG WITH VERY BLUSTERY AND COLD CONDITIONS FOR LATE
MARCH. THOUGH SNOW AMOUNTS WILL GENERALLY BE LIGHT WITH THIS
SECONDARY SYSTEM...HAVE OPTED TO GO AHEAD AND CONTINUE THE WINTER
WEATHER ADVISORY THROUGH TONIGHT AND INTO MONDAY TO COVER ANY
ISSUES THAT MAY OCCUR DURING THE AM OR PM COMMUTES. THE WARNING
AREA WILL LIKELY NEED TO BE REPLACED WITH AN ADVISORY AFTER THE
MAIN EVENT TODAY/THIS EVENING.

HIGH PRESSURE SHOULD FINALLY BUILD IN AND BRING AN END TO THE
WINTRY PRECIP MONDAY NIGHT INTO TUE. WILL STAY ON THE UNSEASONABLY
COLD SIDE THO.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 354 AM CDT SUN MAR 24 2013

HIGH PRESSURE SLIDING ACROSS THE MIDDLE MISSISSIPPI VALLEY WILL
GIVE US DRY AND CONTINUED UNSEASONABLY COLD CONDITIONS TUESDAY NIGHT
INTO WEDNESDAY.  MODELS SHOW THE HIGH MOVING EAST OF THE PAH
FORECAST AREA BY WEDNESDAY NIGHT.  SOUTH WINDS WILL THEN PROVIDE
MODERATING BUT STILL BELOW NORMAL TEMPERATURES THROUGH THE END OF
THE WORK WEEK INTO THE WEEKEND.

ECMWF...GEM AND GFS ARE ALL SHOWING SOME LIGHT QPF CREEPING INTO
WESTERN PORTIONS OF THE PAH FORECAST AREA ALREADY BY WEDNESDAY
NIGHT...WHICH IS FASTER THAN PREVIOUS RUNS.  RH TIME HEIGHTS SHOW
MINIMAL RETURN OF LOW LEVEL MOISTURE BY THIS TIME...AND PREFER TO
KEEP THE WEDNESDAY NIGHT INTO THURSDAY TIME FRAME DRY FOR NOW.
CONFIDENCE IS NOT IMPROVING MUCH FOR THURSDAY NIGHT INTO SATURDAY.
GFS AND GEM SPREAD SOME LIGHT PRECIP ACROSS THE AREA THURSDAY NIGHT
INTO FRIDAY...WHILE THE LATEST ECMWF HOLDS PRECIP OFF TO OUR
WEST...WHICH IS LESS PROGRESSIVE THAN ITS PREVIOUS RUN.  BASED ON
THE BIT MORE CONSISTENT GFS/GEM SOLUTION...FOR NOW WENT WITH SLIGHT
TO LOW CHANCE POPS FOR SHOWERS THURSDAY NIGHT INTO FRIDAY
NIGHT...WITH JUST A SLIGHT CHANCE OF SHOWERS ACROSS OUR SOUTHERN
COUNTIES ON SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1150 PM CDT SAT MAR 23 2013

MVFR/VFR CONDITIONS EARLY BEGIN TO DETERIORATE ULTIMATELY BECOMING IFR
WITH SHRA AND TSRA. CIGS ARE EXPECTED TO BECOME MVFR AGAIN TOWARD
THE END OF THE PERIOD. RAIN MAY MIX WITH SNOW AND OR SLEET STARTING
AROUND 18Z AND WORKING EASTWARD. WINDS OUT OF THE NORTHEAST WILL
GRADUALLY BACK AROUND TO THE NORTH AND NORTHWEST WITH GUSTS UP TO
20-25 KTS BY THE END OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 7 PM CDT MONDAY FOR ILZ081>093.

     WINTER STORM WARNING UNTIL 7 AM CDT MONDAY FOR ILZ075>078-080.

MO...WINTER WEATHER ADVISORY UNTIL 7 PM CDT MONDAY FOR MOZ076-086-087-
     100-107>111.

IN...WINTER WEATHER ADVISORY UNTIL 7 PM CDT MONDAY FOR INZ085.

     WINTER STORM WARNING UNTIL 7 AM CDT MONDAY FOR INZ081-082.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM CDT
     MONDAY FOR INZ086>088.

KY...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM CDT
     MONDAY FOR KYZ014-015-018>020.

&&

UPDATE...DRS
SHORT TERM...MEFFERT
LONG TERM...RST
AVIATION...JP
Hazardous weather outlook, Mar 24, 9:41 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CDT SUN MAR 24 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1041 AM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIFT NORTHEAST ACROSS AREAS EAST OF
THE MISSISSIPPI RIVER THROUGH 2 PM. A BRIEF PERIOD OF HEAVY
RAINFALL...AND SOME PEA-SIZED HAIL CAN BE EXPECTED WITH THE
STORMS...BUT SEVERE WEATHER IS NOT EXPECTED.

A WINTER STORM WARNING FOR SNOW...HEAVY AT TIMES...IS IN EFFECT
FROM LATE THIS MORNING THROUGH TONIGHT IN AREAS GENERALLY ALONG
AND NORTH OF THE INTERSTATE 64 CORRIDOR. A WINTER WEATHER ADVISORY
IS ALSO IN EFFECT FOR THIS AFTERNOON THROUGH MONDAY FOR LOCATIONS
GENERALLY NORTH OF A DONIPHAN MISSOURI TO VIENNA ILLINOIS TO
CALHOUN KENTUCKY LINE. PLEASE REFER TO OUR WINTER WEATHER PRODUCTS
FOR DETAILS CONCERNING THIS LATE SEASON SNOW EVENT.

FARTHER SOUTH...RAIN WILL CHANGE OVER TO SNOW DURING THE DAY
TODAY...THEN LIGHT SNOW MAY CONTINUE OFF AND ON THROUGH TONIGHT.
ONLY VERY MINOR SNOW ACCUMULATIONS ARE EXPECTED...MAINLY ON GRASSY
AND ELEVATED SURFACES.

NORTHWEST WINDS WILL GUST UP TO 30 MPH AT TIMES THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FF AND ON LIGHTS SNOWS AND BLUSTERY NORTHWEST WINDS WILL CONTINUE
ACROSS MUCH OF THE REGION THROUGH MONDAY.HOWEVER...ONLY VERY MINOR
ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS SHOULD
REPORT ANY WINTRY PRECIPITATION AND RELATED IMPACTS TODAY THROUGH
MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
March 24, 11:00 AM CST to March 25, 11:00 AM CST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
March 24, 11:00 AM CST to March 25, 11:00 AM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
March 24, 11:00 AM CST to March 25, 11:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
March 24, 11:00 AM CST to March 25, 11:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
March 24, 11:00 AM CST to March 25, 11:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
March 24, 11:00 AM CST to March 25, 11:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
March 24, 11:00 AM CST to March 25, 11:00 AM CST
Where
Williamson forecast zone
Reported by
NWS Employee
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434108, 434109, 434110, 434111, 434112, 434113, 434117.